« back · www.benzo.org.uk »
Heather Jones' Story
- as related to Professor Heather Ashton
Heather Jones' personal story was first published in a medical article entitled Benzodiazepine withdrawal: An Unfinished Story by Professor C Heather Ashton, British Medical Journal, Volume 288, April 14, 1984.
I am 39 years old, married, with two children aged 18 years and 14 years. The younger was a very active baby, and when he was 18 months old I mentioned to the doctor that he was sleeping very little and though he did not seem tired in any way, I certainly was! After a course of vitamins I still felt worn out and this was when I was first prescribed Valium.
This was 1971; I was then 27 years old. I remember instantly feeling a lot better - all the irritability and tiredness seemed to disappear and I became a lot more relaxed and content. The next three years seemed to fly over; the eldest child began school, my husband gained promotion, and we bought a new house. Any problems which cropped up during this time could always be wiped out just by taking a Valium. Life was pretty good! Moving house also meant changing doctor and this doctor was not very keen on repeating the monthly prescription on which I had come to depend. "You must cut them down," she said, "three years is far too long." I agreed wholeheartedly, "Why not, I thought, "I don't need them now."... The youngest was at school and slept soundly - in fact had done for a long time. I started reducing the tablets and can honestly say I felt no ill effects.
During this time my life hit an emotional crisis but this time, unlike in the past, I did not have the pills to cover it up. In January 1975 I suffered a miscarriage and after this, together with the conflict in my personal life, I visited the doctor in tears. She immediately put me back on Valium, this time increasing the dosage. Although the world was not as rosy as it was before, at least it was bearable. I did not realise then that this was the beginning of a new road to despair, mental and physical pain, and nearly complete disaster.
My problems did not go away like in the early days on the pills - they seemed greater. I started to become withdrawn, insecure, and confused and suffered bouts of depression together with uncontrollable outbursts of rage. My digestive system seemed to be affected and this resulted in many visits to the hospital for the necessary tests. Some days were worse than others - sleep was no longer a welcome relief; I would lie awake in the middle of the night soaking in perspiration and feeling very ill. When sleep did come it was of vivid dreams. The traumatic experiences in my life did not stop either, in fact they seemed greater than ever. One day I could cope no longer and the doctor recommended a top psychiatrist. This seemed the most logical solution at the time, so I agreed. It was diagnosed as endogenous depression and acute anxiety. During the following months I was prescribed many forms of antidepressants, hypnotics, and tranquillisers to take with the Valium. None of these had any lasting good effects, in fact I gradually became worse instead of better. The relationship between our GP and myself broke down, making it necessary to change doctors. I became very paranoid and believed it was me against the world. During this time I contracted chickenpox quite badly which unfortunately caused a longstanding eye complaint to flare up. This was the start of the blackest period of my life, and by this time I felt as though I was bordering on insanity. During one particular bad spell my husband dragged me to the psychiatric inpatients, and here I saw a young doctor who told me it was not the pills I needed but psychotherapy. The pills were only covering up the mental turmoil.
The next year involved extensive analysis and although at times this was mentally distressing, it seemed to help. During the weekly sessions it was suggested I drop my dose of Valium so I quickly agreed; at first it was easy - a bit jumpy when I dropped 1mg - but then things became much worse. My confidence began to wane dramatically - I could not go out or be left on my own. My husband finally had to give up his job, as I spent most of the time begging him to come home as I was frightened. I started to feel very ill, and even going to the shops was a mammoth task. My doctor advised me not to drop the Valium any more (I was down from 15mg to 4mg) as I was suffering from chronic anxiety and needed some form of sedation. What both of us did not realise was - I was in tranquilliser withdrawal.
The following year was hell for me and my family. I developed into a mental and physical wreck - suicidal thoughts were never very far away.
In July this year I begged the doctor to help me - I could not go on any more like this - is was like a 'living death'. He suggested another form of tranquilliser and took the remaining Valium away - I thought I had gone mad. In sheer desperation I remembered a newspaper article about a group of people who suffered from tranquilliser side effects and withdrawal. I made a phone call, which was the most important call of my life; I was on the verge of madness and could they help?
That was nine weeks ago and during that time I have not touched a tablet. This brought on a series of symptoms that I had experienced only mildly before. Noises jarred every fibre in my body and my eyes seemed to shun the light of day. I shook from head to foot and enormous panic attacks would sweep through my body, leaving me exhausted and totally afraid. Complete fatigue took over the feeling of tiredness and sleep no longer came with the night. Many times I thought it would be best to die.
I am lucky to have found somewhere where sufferers can be encouraged and supported through withdrawal. I have found many new friends, who, like me, were caught up in the web of addiction. Also I have the good fortune to have a very caring and warm doctor to help me through this withdrawal. It has not been easy - it has been one of the hardest jobs of my life and it is not finished yet. In the early days I began to think I had gone mad, but gradually a new world is emerging. A world that is not covered over with pills. It can be a very frightening place until my mind becomes adjusted to its colours, noises and pictures once more.
Someone once wrote 'Tranquillisers are the anaesthetics of the emotions'; this is true. When used properly, they are a 'must' in medicine, but used over the long term they poison the body and destroy the mind. One day doctors will realise the extent of tranquilliser withdrawal syndrome but until then it is going to be a hard battle, but in the end, we sincerely hope, worth it.
Professor Ashton's Main Page
« back · top · www.benzo.org.uk »